Alert archive / South Carolina / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Apr 5, 2017, 4:12 AM EDT for 7 counties in South Carolina; 4 counties in Georgia. It took effect at Apr 5, 2017, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 4:12 AM EDT (08:12 UTC)
- In effect from
- Apr 5, 2017, 12:00 PM EDT
- Expired
- Apr 5, 2017, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WGUS62 KCAE 050812 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 412 AM EDT Wed Apr 5 2017 ...Flash Flood Watch... .There may be a prolonged period of thunderstorms with heavy rain along a warm front this afternoon into the evening. The threat area may be greatest in the area extending from Augusta to Columbia to Sumter. GAZ040-063>065-SCZ018-025>028-030-031-060000- /O.NEW.KCAE.FF.A.0002.170405T1600Z-170406T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda- Lexington-Richland-Aiken-Sumter- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Mccormick, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, and Sumter 412 AM EDT Wed Apr 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY into THIS EVENING... The National Weather Service in Columbia has issued a * Flash Flood Watch for parts of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Edgefield, Lexington, McCormick, Richland, Saluda, and Sumter. * From noon today into this evening. * There may be a prolonged period of thunderstorms with heavy rain along a warm front this afternoon into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Be prepared to take action should flash flooding occur. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. On foot, keep away from storm drains. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Apr 5, 4:03 AM EDT, 9 minutes earlier.
Area forecast discussion, Apr 5, 4:03 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
403 AM EDT Wed Apr 5 2017
.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including tornadoes,
hail, and excessive rainfall.
Moisture will increase today mainly in a strong low-level jet. The
models depict h85 wind increasing to around 50 knots. There will
also be enhanced shear along a warm front in the area. Mid-
level shortwave troughs rotating around the low moving from the
Midwest to the Lower Great Lakes Region will affect the area.
The models indicate a lead trough this morning, another this
afternoon, and the main trough late tonight. The high-resolution
models have not been consistent with the placement of greatest
thunderstorm coverage but there has been some consensus with the
greatest coverage this afternoon. Based on this and diurnal
heating we have have forecasted the highest pops during this
time. There will be a threat of severe thunderstorms much of
today and tonight, but the chance may be greatest late this
afternoon. Forecast soundings continue to indicate strong
instability, along with impressive 0-6 km shear values around
60 knots. Forecast wind profiles indicate strong veering of
winds and speed shear supporting rotating updrafts. This may be
a more widespread and significant event than Monday. There may
be long lived supercell storms, large hail, damaging winds, and
strong tornadoes given the steep mid-level lapse rates and deep-
layer shear. High CAPE in the hail growth area and wet bulb zero
heights around 10,000 feet support possible damaging hail.
There will also be a threat of flash flooding. The NAM and GFS
display general rainfall 1 to 2 inches. The SREF mean was around
1 inch with the maximum 2.5 inches. However, precipitable water
values are forecast over 1.7 of an inch and this will support
high rainfall rates and there may be concentrated prolonged
thunderstorms near the warm front which may extend through the
cities of Augusta and Columbia as depicted by the WPC guidance.
Confidence is limited because of the inconsistency of the high-
resolution models, but believe there is enough of a threat to
post a flash flood watch in the area extending from Augusta to
Columbia to Sumter.
Used the GFS for the wind forecast. A lake wind advisory will likely
be needed tonight. Followed the guidance consensus for the
temperature today. The higher temperature guidance is likely best
tonight because of mixing.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main issue Thursday and Friday will be wind associated with
the pressure gradient between deep low pressure moving from the
Lower Great Lakes to New England and ridging moving into the
Lower Mississippi River Valley. The models suggest gusts near
40 mph and a wind advisory may be needed. The northwest flow
between these features will be dry.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The main impact during the medium-range period will be the low
temperatures Friday night and Saturday night. The ridge will be
near the area these nights and expect strong net radiational
cooling. The GFS and ECMWF MOS indicate it will be coldest
Friday night and Saturday night with lows in the middle 30s to
lower 40s. Frost may occur mainly in the normally colder
locations.
The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through 06Z.
Increasing low-level moisture ahead of the next storm system
will allow strato-cumulus to develop overnight. Ceilings will
gradually lower towards sunrise, and some fog will be possible
at OGB and AGS. Conditions will further deteriorate after 12Z as
showers and thunderstorms move into the area. Expect MVFR/IFR
conditions. Severe storms are also possible with strong outflow
winds in excess of 50 kts.
EXTENDED AVIATION OUTLOOK...Expect widespread restrictions
developing, with shower and thunderstorm activity, Wednesday
and Wednesday night into early Thursday. Some of the
thunderstorm activity may be severe. Breezy, to possibly windy
at times, Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from noon EDT today through this evening for
GAZ040-063>065.
SC...Flash Flood Watch from noon EDT today through this evening for
SCZ018-025>028-030-031.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 4, 6:19 AM EDT, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 619 AM EDT Tue Apr 4 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 619 AM EDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another episode of severe weather is expected on Wednesday into Wednesday night with possible long lived supercell thunderstorms producing damaging wind gusts, large hail and isolated strong tornadoes. There is also a slight risk of flash flooding Wednesday into Wednesday night. A Lake Wind advisory or possibly a Wind Advisory will be needed Thursday into Friday due to strong winds related to an enhanced pressure gradient. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Wednesday.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:57 AM EDT | Special Weather Statement | CAE | Lexington | 63 min |
| Apr 5, 12:03 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 57 min |
| Apr 5, 12:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 42 min |
| Apr 5, 12:58 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 47 min |
| Apr 5, 1:17 PM EDT | Tornado Warning | CAE | Edgefield, Lexington, Saluda | 43 min |
| Apr 5, 1:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 39 min |
| Apr 5, 1:41 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 49 min |
| Apr 5, 1:56 PM EDT | Tornado Warning | CAE | Lexington | 34 min |
| Apr 5, 2:01 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 29 min |
| Apr 5, 2:05 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 40 min |
| Apr 5, 2:17 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 58 min |
| Apr 5, 2:32 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 118 min |
| Apr 5, 2:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 58 min |
| Apr 5, 2:37 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington, Newberry, Richland, Saluda | 113 min |
| Apr 5, 2:39 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 48 min |
| Apr 5, 2:43 PM EDT | Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 30 hr |
| Apr 5, 2:47 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 43 min |
| Apr 5, 2:48 PM EDT | Tornado Warning | CAE | Richland | 25 min |
| Apr 5, 3:12 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Richland, Sumter | 63 min |
| Apr 5, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 29 min |
| Apr 5, 3:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg | 65 min |
| Apr 5, 3:33 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Kershaw, Lexington, Richland, Sumter | 117 min |
| Apr 5, 3:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 62 min |
| Apr 5, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 28 min |
| Apr 5, 3:49 PM EDT | River Flood Warning | CAE | Edgefield, McCormick | 67 hr |
| Apr 5, 3:55 PM EDT | Tornado Warning | CAE | Orangeburg | 38 min |
| Apr 5, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 41 min |
| Apr 5, 4:17 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 43 min |
| Apr 5, 4:50 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 55 min |
| Apr 5, 5:10 PM EDT | River Flood Warning | CAE | Orangeburg | 24 hr |
| Apr 5, 5:37 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
Nearby
Flash Flood Watches in South Carolina, 2017Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.